Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 52, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Oct 23, 2000, 2:00 PM MDT for Dolores County, San Miguel County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 23, 2000, 2:00 PM MDT (20:00 UTC)
- Expired
- Oct 23, 2000, 2:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dolores County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 142 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS55 KGJT 232000 SVRGJT COC033-113-232030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT MON OCT 23 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DOLORES COUNTY IN SOUTHWEST COLORADO CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO * UNTIL 230 PM MDT * AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL DOLORES COUNTY...FROM DOVE CREEK TO JUST NORTH OF STONER...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN DOLORES COUNTY AT 210 PM MDT RURAL SOUTHERN SAN MIGUEL COUNTY AT 220 PM MDT RURAL CENTRAL SAN MIGUEL COUNTY AT 230 PM MDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3762 10882 3763 10839 3815 10837 3813 10889 .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 AM MDT, 11 hours earlier.
Area forecast discussion, Oct 23, 3:00 AM MDT, 11 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 AM MDT MON OCT 23 2000 CLOSED LOW CONTINUES TO SPIN OVER NORTHWESTERN MEXICO WITH DEEP SOUTHERLY MOIST FLOW ALONG THE BORDER OF ARIZONA AND NEW MEXICO. EVENING MODEL SUITE OFFERING DIFFERENT SOLUTIONS.. SO WILL USE A COMBINATION OF THE ETA AND AVN MODELS. ETA SLOWER WITH EASTWARD PROGRESSION OF CLOSED LOW. BUT IT ALSO EJECTS A WAVE THAT REACHES THE NORTHERN PLAINS BY TUESDAY AFTERNOON.. AND DOING SO THE ETA SOLUTION WEAKENS UPPER CORE A LITTLE FASTER ONCE IT REACHES THE FORECAST AREA. NO OTHER MODEL SHOWED THIS EJECTING WAVE AND WILL DISREGARD. THE AVN MODEL HAS BEEN THE FASTEST MODEL OF TRYING TO ENTRAIN CLOSED LOW INTO THE WESTERLIES. DPROG/DT CLEARLY SHOWS THE AVN WAS TOO FAST WITH THIS IDEA IN LAST EVENINGS 00Z MODEL RUN.. AND BELIEVE IT CONTINUES TO BE TOO FAST. NEXT EASTERN PACIFIC SHORT WAVE TOO FAR UPSTREAM TO HAVE ANY IMMEDIATE IMPACT ON CLOSED LOW. PREFER THE SLOWER ETA BUT LIKE THE SLIGHTLY STRONGER CLOSED LOW OF THE AVN. THINK THAT THE CLOSED LOW WILL BE SOMEWHERE OVER EASTERN UTAH BY TUESDAY AFTERNOON. GIVEN THE FOLLOWING CONDITIONS ABOVE.. DEEP MOIST LAYER REACHES THE SOUTHERN ZONES TODAY AIDED BY JET STREAK THAT HAS ROUNDED THE BASE OF THE TROUGH. SOUTHWEST COLORADO WILL BE IN A REGION OF UPPER LEVEL DIVERGENCE AND LEFT FRONT QUAD OF JET WITH DEEP MOIST LAYER IN PLACE.. THEREFORE HIGHEST PRECIPITATION AMOUNTS WILL OCCUR IN THE SAN JUAN FOOTHILLS AND FOUR CORNERS AREA. FREEZING LEVEL STAYS ABOVE 10K FEET TODAY.. BUT DIABATIC PROCESSES IN AREAS OF HEAVIER PRECIPITATION WILL LOWER SNOW LEVELS BETWEEN 9000 TO 9500 FEET. SNOW ADVISORY FOR THE SAN JUANS AND PORTIONS OF THE ELK MOUNTAINS (ZONE 12) LOOKS GOOD. FORECASTING SNOW AMOUNTS WILL BE A CHALLENGE DUE TO HIGH WATER CONTENT AND VARIABLE SNOW LEVEL.. BUT CURRENT AMOUNTS IN LAST FORECAST PACKAGE ARE REASONABLE. SNOW LEVELS LOWER TONIGHT TO AROUND 8500 FEET AS COOLER AIR FILTERS INTO THE FOUR CORNERS REGION.. BUT JET SUPPORT WILL BE WEAKENING AND THEREFORE AREAL COVERAGE OF RAIN OR SNOW WILL BE DECREASING. WILL NOT EXTEND THE SNOW ADVISORY AND LET DAY SHIFT REEVALUATE. ON TUESDAY.. UPPER COLD CORE OUGHT TO BE IN THE VICINITY OF EASTERN UTAH FOR CONTINUATION OF SHOWERS. BUT WITH LOWER PRECIPITABLE WATER AND LIGHTER WIND ALOFT.. PRECIPITATION AMOUNTS WILL BE LOW. FRISBIE WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS OVER SOUTHWEST COLORADO SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS TODAY DUE TO SNOW OVER THE HIGHER MOUNTAINS ABOVE 9000 FEET. .GJT...SNOW ADVISORY ABOVE 9500 FEET CO ZN 12/18/19 TODAY.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:49 PM MDT | Severe Thunderstorm Warning | GJT | La Plata, Montezuma | 41 min |
| Oct 23, 2:42 PM MDT | Severe Thunderstorm Warning | GJT | La Plata | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.